Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 121, NWS Honolulu, HI

April 2, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 2, 2006, 4:33 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 4:33 PM HST (02:33 UTC)
Expired
Apr 2, 2006, 7:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 030241
FFWHFO
HIC003-030530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
433 PM HST SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 730 PM HST

* AT 424 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
  KAHUKU TO WAIMANALO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. 
  A NATIONAL WEATHER SERVICE EMPLOYEE HAS REPORTED THAT THE KAILUA  
  BOUND LANES OF THE PALI HIGHWAY WERE CLOSED NEAR THE TUNNEL DUE TO 
  A MUDSLIDE. WAIKANE STREAM HAS BEEN REPORTED TO BE OUT OF ITS 
  BANKS NEAR KAMEHAMEHA HIGHWAY. THIS IS AN EXTREMELY DANGEROUS 
  SITUATION.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAIE...HAUULA...WAIKANE...WAIAHOLE...KAHALUU...KANEOHE...KAILUA...
  MAUNAWILI AND PUNALUU.

AVOID TRAVEL. BE ALERT FOR FLOODING AND DO NOT ATTEMPT TO CROSS FAST 
FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN 
MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

IF YOU LIVE IN A SAFE LOCATION...STAY HOME. IF YOU OBSERVE 
FLOODING...ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER 
GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR 
VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2165 15810 2128 15782 2131 15767 2148 15774
      2172 15799

$$
DONALDSON
1 follow-up statement
000
WGHW70 PHFO 030357
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
554 PM HST SUN APR 2 2006

HIC003-030530-
ISLAND OF OAHU IN HONOLULU COUNTY-
554 PM HST SUN APR 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 730 PM HST...

AT 540 PM HST...RADAR AND RAIN GAGES SHOWED THAT RAINFALL HAS 
DIMINISHED OVER THE PAST HOUR.  HOWEVER...RUNOFF LEVELS REMAIN VERY 
HIGH ESPECIALLY IN THE MAUNAWILI...WAIKANE AND WAIMANALO AREAS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAIE...HAUULA...WAIKANE...WAIAHOLE...KAHALUU...KANEOHE...
KAILUA...MAUNAWILI AND PUNALUU.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2165 15810 2128 15782 2131 15767 2148 15774
      2172 15799

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 4:00 PM HST, 33 minutes earlier.

Area forecast discussion, Apr 2, 4:00 PM HST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN APR 2 2006

.SYNOPSIS...
THUNDERSTORMS REMAIN A POSSIBILITY THROUGHOUT THE NIGHT ACROSS THE
MAIN HAWAIIAN ISLANDS. EXPECT A RETURN TO MORE TYPICAL TRADE WIND
WEATHER STARTING MONDAY. TRADES ARE EXPECTED TO CONTINUE THROUGHOUT
THE WORK WEEK.
&&

.DISCUSSION...
AROUND 900 AM THIS MORNING...A THUNDERSTORM DEVELOPED AND MOVED
ONSHORE BETWEEN KANEOHE AND KAILUA. THE THUNDERSTORMS AND SHOWERS
EXPANDED QUICKLY TO COVER MOST OF THE WINDWARD SIDE OF OAHU...
PROMPTING THE ISSUANCE OF A FLASH FLOOD WARNING FOR THAT AREA. THE
WILSON TUNNEL RAIN GAGE REPORTED A RAINFALL RATE OF 3.12 INCHES PER
HOUR AT 1115 WITH THIS STORM. SHORTLY AFTER THE THUNDERSTORMS
DEVELOPED OVER WINDWARD OAHU...THUNDERSTORM ACTIVITY DEVELOPED OVER
THE SOUTH SHORE OF KAUAI...WITH SHOWERS OVER INTERIOR PARTS OF THE
GARDEN ISLE. THUNDERSTORMS OVER THE WINDWARD SIDE OF OAHU CONTINUED
TO FORM DURING THE EARLY AFTERNOON. THESE EVENTS...COMBINED WITH THE
RECENT RAINS ACROSS THE ISLANDS...SUPPORT THE CONTINUATION OF THE
FLASH FLOOD WATCH FOR NIIHAU...KAUAI...AND OAHU.

THE RAIN GAGE AT WILSON TUNNEL REPORTED 3.97 INCHES OF RAIN BETWEEN
8 AM THIS MORNING AND 2 PM THIS AFTERNOON. THIS WAS THE MOST RAIN
REPORTED BY ANY GAGE ON OAHU TODAY. OTHER SIGNIFICANT REPORTS FOR
THE SAME TIME PERIOD ARE 2.66 AT MAUNAWILI...AND 2.18 AT LULUKU.
OTHER WINDWARD GAGES REPORTED RAIN TOTALS LESS THAN 1.13 INCHES.

AROUND 1 PM...THUNDER WAS HEARD ON THE BIG ISLAND...AND
THUNDERSTORMS/HEAVY RAIN DEVELOPED OVER MOLOKAI SHORTLY THEREAFTER.
AN AREA OF CONVECTION WAS ABOUT 100 MILES NORTHEAST OF MAUI AT 2
PM...AND THIS AREA WAS MOVING TOWARDS THE ISLANDS AROUND 15 MILES AN
HOUR. IF THIS AREA HOLDS TOGETHER...AND IF THE MOVEMENT CONTINUES...
IT IS EXPECTED TO ARRIVE IN THE MAUI COUNTY/BIG ISLAND AREA EARLY
THIS EVENING. EARLIER IN THE DAY...THIS AREA WAS MOVING TOWARDS THE
SOUTHEAST...BUT MORE RECENTLY IT HAS BEEN MOVING TO THE SOUTH.

THE WEAK UPPER LEVEL TROUGH OVER THE ISLANDS HAS MOVED DOWN THE
ISLAND CHAIN DURING THE DAY TODAY. ACARS SOUNDINGS FROM THE LIHUE
AREA SUGGEST MORE STABLE WEATHER IS ALREADY ESTABLISHING ITSELF OVER
KAUAI THIS AFTERNOON. EQUIPMENT MALFUNCTION WILL PREVENT A SOUNDING
FROM PHLI THIS AFTERNOON. AN ACARS SOUNDING FROM THE KONA AREA SHOWS
UNSTABLE CONDITIONS SETTING UP NEAR THE BIG ISLAND. AS A RESULT OF
THESE ISSUES...AND THE WEATHER OVER MAUI COUNTY AND THE BIG
ISLAND...HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL THE
MAIN HAWAIIAN ISLANDS...AND HAVE EXTENDED IT THROUGH 4 AM MONDAY
MORNING.

THE AREA OF CONVECTION NORTHEAST OF MAUI COUNTY IS OF SPECIAL
CONCERN THIS AFTERNOON...AND HAS PROMPTED US TO INCREASE POPS/SKY
TONIGHT...AND INCLUDE THE WORDING FOR LOCALLY HEAVY RAINFALL. THE
INSTABILITY OF THE SYSTEM HAS ALSO LED US TO PUT THUNDERSTORMS INTO
THE FORECAST THROUGH TONIGHT.

THE MODELS ARE IN GOOD AGREEMENT WITH THE DEVELOPMENT OF A SURFACE
HIGH NORTH OF THE ISLANDS OVER THE NEXT COUPLE OF DAYS. AS THIS HIGH
STRENGTHENS...WE CAN EXPECT THE TRADE WINDS TO STRENGTHEN. THE HIGH
IS EXPECTED TO BE NORTH OF THE ISLANDS THROUGH THE WEEK.

THERE IS ALSO FAIRLY GOOD AGREEMENT THAT THE WEAK UPPER LEVEL TROUGH
OVER THE ISLANDS TODAY WILL CONTINUE IT/S WEAKENING TREND OVERNIGHT.
AS IT WEAKENS...THE THREAT FOR THUNDERSTORMS AND HEAVY RAIN WILL
DIMINISH.

THE MODELS DO SUGGEST AN UPPER LEVEL TROUGH WILL ONCE AGAIN DIG DOWN
OVER THE EASTERN END OF THE STATE MID WEEK. WILL HOLD OFF FOR RIGHT
NOW ON ENHANCING THE TRADES FOR MID WEEK...BUT WILL BE MONITORING
FOR THAT POSSIBILITY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH ALL HAWAIIAN ISLANDS THROUGH 4 AM MONDAY MORNING.

&&

M BALLARD

In the hours before

Local storm report, Apr 2, 1:39 PM HST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
139 PM HST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     LIGHTNING        HAUULA                  21.59N 157.92W
04/02/2006                   HONOLULU           HI   EMERGENCY MNGR

            LIGHTNING HIT 2 POLES ON KAWAIPUNA STREET. ELECTRICITY IS
            OUT IN HAUULA AND THERE ARE LINES ON THE ROADWAY.

&&

HFO
Local storm report, Apr 2, 3:38 PM HST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
04/02/2006                   HONOLULU           HI   EMERGENCY MNGR

            WAIKANE STREAM OVERFLOWING.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:45 PM HSTSpecial Marine WarningHFO115 min
Apr 2, 5:43 PM HSTSpecial Marine WarningHFO2 hr
Apr 2, 6:28 PM HSTFlash Flood WarningHFOKauai3 hr
Apr 2, 6:38 PM HSTFlash Flood WarningHFOKalawao3 hr
Apr 2, 7:04 PM HSTSpecial Marine WarningHFO43 min
Apr 2, 7:09 PM HSTMarine Weather StatementHFO111 min
Apr 2, 7:14 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 2, 8:10 PM HSTSpecial Marine WarningHFO119 min
Apr 2, 8:24 PM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.